Hail, Boyd
- When
- August 18, 3:23 PM CST
- Where
- Boyd County, 0.51 mi W of Anoka
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 42.950, -98.830
Several intense severe thunderstorms developed on the afternoon of August 18th over north central Nebraska. These storms became anchored on a boundary which resulted in slow storm motions and enhanced the rotation in the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Several intense severe thunderstorms developed on the afternoon of August 18th over north central Nebraska. These storms became anchored on a boundary which resulted in slow storm motions and enhanced the rotation in the storms. Very large hail up to baseball size fell from these storms, while they also produced funnel clouds and tornadoes near Ewing (eastern Holt county). In addition, another isolated thunderstorm dropped ping pong size hail over northwest Cherry county in the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 18 2011
.SYNOPSIS...
AT 19Z...SURFACE ANALYSIS SHOWED THE DRY LINE HAD PUSHED THROUGH
MOST OF WESTERN NEBRASKA TO JUST WEST OF A VALENTINE-NORTH PLATTE
LINE AND MAY HAVE PUSHED THROUGH IMPERIAL. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED THE MOISTURE PLUME WELL EAST OF THEDFORD
AND NORTH PLATTE. ALSO...SATELLITE DERIVED LIFTED INDICES SHOWED
VERY UNSTABLE CONDITIONS EAST OF AINSWORTH AND BROKEN BOW. THE LAPS
ANALYSIS ALSO SHOWED THAT BULK 0-6KM SHEAR HAD INCREASED TO 40-50KT.
CUMULUS FIELDS IN THE VISIBLE IMAGERY INDICATED MOIST UNSTABLE AIR
OVER NORTH CENTRAL NEBRASKA ALONG AND NORTH OF A VALENTINE-
AINSWORTH-ORD LINE.
&&
.SHORT RANGE...TONIGHT AND FRIDAY.
THE DRY LINE HAS PUSHED THROUGH WESTERN NEBRASKA AND SEEMS TO BE
HUNG UP NEAR A VALENTINE-THEDFORD-LEXINGTON LINE. THAT PRETTY MUCH
ELIMINATES THE AREA WEST OF VALENTINE AND NORTH PLATTE FOR SEVERE
WEATHER. VERY UNSTABLE CONDITIONS EXIST IN CENTRAL AND NORTH CENTRAL
NEBRASKA...AND SHORT RANGE PROJECTIONS INDICATE MORE FAVORABLE DEEP
LAYER BULK SHEAR. THE BOTTOM LINE IS THAT THE STRONGEST CHANCES OF
THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE EAST OF THEDFORD-
NORTH PLATTE-MCCOOK LINE AND NORTH OF THE U.S. HIGHWAY 20 CORRIDOR
IN NORTHERN NEBRASKA. THE STRONGEST CHANCES FOR SEVERE WOULD BE EVEN
FARTHER EAST...SAY ALONG AND EAST OF A VALENTINE-BROKEN BOW LINE.
BY FRIDAY AFTERNOON...CONVECTIVE POTENTIAL AND DEEP BULK SHEAR
BECOME FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL IN SOUTHWEST
NEBRASKA AND PARTS OF THE NEBRASKA PANHANDLE. THE FOCUS WILL BE
ALONG A WEAK SURFACE FRONT NEAR THE KANSAS-COLORADO-NEBRASKA AND
ACROSS NORTHERN KANSAS BY FRIDAY EVENING.
.MEDIUM RANGE/EXTENDED...SATURDAY THROUGH THURSDAY.
AFTER THE SYSTEM FRIDAY...UNSEASONABLY COOL TEMPERATURES CAN BE
EXPECTED SATURDAY WITH THE POSSIBILITY OF SOME LINGERING SHOWERS OR
THUNDERSTORMS IN SOUTHERN AND EASTERN NEBRASKA.
TEMPERATURES BEGIN A MARKED RECOVERY SUNDAY AND 90S ARE POSSIBLE
OVER MUCH OF CENTRAL AND WESTERN NEBRASKA MONDAY THROUGH WEDNESDAY.
&&
.AVIATION...
FOR THE 18Z TAFS...TRICKY NEAR TERM FCST FOR KVTN SINCE THEY ARE
IN CLOSE PROXIMITY TO WARM FRONTAL BOUNDARY. HAVE INCLUDED CB WITH
THE IDEA THAT CONVECTIVE INITIATION WILL BE IN THE VICINITY BY LATE
AFTERNOON BUT LIKELY EAST OF THE TAF SITE. BELIEVE THE BIGGER ISSUE
WILL COME WITH LOWERED VSBYS DUE TO FOG LATER TONIGHT FOR BOTH KVTN
AND KLBF. LOW LEVEL MOISTURE WILL RETURN WESTWARD DURING THE EVENING
HOURS AS DRYLINE RETREATS AND EASTERLY LOW LEVEL FLOW DEVELOPS.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING IN AT LEAST IFR CONDITIONS
FOR BOTH PLACES FOR A FEW RUNS NOW AND WITH SYNOPTIC CONDITIONS
FAVORABLE HAVE INCLUDED 3SM ALONG WITH LIFR CEILINGS BY MORNING.
VSBYS COULD EASILY GO TO 1SM OR LESS AND WILL MONITOR FOR NEXT
UPDATE.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
SHORT RANGE AND MEDIUM RANGE/EXTENDED...SPRINGER
AVIATION...STOPPKOTTEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 344 PM CDT THU AUG 18 2011 NEZ004>010-022>029-035>038-056>059-069>071-094-192045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 344 PM CDT THU AUG 18 2011 /244 PM MDT THU AUG 18 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT...MAINLY EAST OF A LINE FROM VALENTINE TO BURWELL. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS PORTIONS OF NORTH CENTRAL NEBRASKA OVERNIGHT. A WARM FRONT WILL IS ALSO LOCATED ACROSS THE AREA WHICH WILL SERVE AS A FOCUS FOR THUNDERSTORM DEVELOPMENT AS THE EVENING PROGRESS. WITH THE UNSTABLE AIRMASS IN PLACE...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT...THOUGH THE POSSIBILITY OF AN ISOLATED TORNADO DOES EXIST IN THIS AREA AS WELL. FURTHER WEST...LOW RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES WILL EXIST ACROSS THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST NEBRASKA THROUGH EARLY EVENING. LARGE AND RAPID FIRE GROWTH WILL THEREFORE BE POSSIBLE ACROSS THE AREAS UNTIL SUNSET...AFTER WHICH TIME RELATIVE HUMIDITIES WILL INCREASE AND LESSEN FIRE WEATHER CONCERNS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A BOUNDARY WILL STALL SOUTH OF WESTERN AND NORTH CENTRAL FRIDAY INTO SATURDAY. NORTH OF THIS BOUNDARY...LOW LEVEL MOISTURE WILL INCREASE ONCE AGAIN AND WITH DAYTIME HEATING WILL DEVELOP AN UNSTABLE ATMOSPHERE ACROSS THE AREA. WITH THE ACTIVE WEATHER PATTERN CONTINUING TO EXIST ACROSS THE CENTRAL PLAINS...SCATTERED THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND...SOME OF WHICH MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. AGAIN...LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ROCKIES SUNDAY INTO THE FIRST PART OF THE WORK WEEK. THIS WILL ALLOW TEMPERATURES TO INCREASE...BUT ALSO ALLOW THE CHANCES FOR THUNDERSTORMS TO CONTINUE INTO MONDAY...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. A DRIER PERIOD IS EXPECTED ACROSS WESTERN AND NORTH CENTRAL NEBRASKA BY MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM VALENTINE TO BURWELL. REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL BE HELPFUL IN THIS AREA...AND CONDITIONS WILL BE POSSIBLE THIS EVENING FOR AN ISOLATED TORNADO. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE JWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 1125 AM CDT THU AUG 18 2011 NEZ007-181715- BOYD NE- 1125 AM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOYD COUNTY UNTIL 1215 PM CDT... AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ANOKA...OR 11 MILES NORTHWEST OF SPENCER...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SPENCER... GROSS... BRISTOW... LYNCH... MONOWI... HIGHWAY 281 MILE MARKER 220... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. STOPPKOTTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 358 PM CDT THU AUG 18 2011 NEZ010-182130- HOLT NE- 358 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 430 PM CDT... AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PAGE...OR 12 MILES SOUTHEAST OF ONEILL... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... EWING AROUND 410 PM CDT. A TRAINED WEATHER SPOTTER REPORTED THIS STORM HAS A WALL CLOUD. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 412 PM CDT THU AUG 18 2011 NEZ010-182145- HOLT NE- 412 PM CDT THU AUG 18 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 445 PM CDT... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR INMAN...OR 8 MILES SOUTHEAST OF ONEILL... MOVING WEST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL CENTRAL HOLT COUNTY THROUGH 445 PM CDT THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. CDC
The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
15 hail, 4 funnel cloud, 3 tornado. Local standard time, as filed.
This storm also produced 2.00 inch hail two miles east-southeast of Ewing at 5:13 p.m. CDT as the storm moved to the southeast.
Golf ball to tennis ball size hail fell along County Highway 45B.
The initial funnel cloud had dissipated, but another funnel cloud was forming at this time.
There was a brief tornado touchdown just north of Ewing. As the storm moved over Ewing the entire storm exhibited massive rotation. No damage occurred from this tornado and it was rated as an EF0 tornado.
A tornado touched down just southeast of Ewing near the Holt county and Antelope county line. It was on the ground for one minute with no damage observed. At the time of the report, the tornado was large and was becoming rain wrapped.
A rope tornado briefly touched down in a pasture just southwest of a residence. No damage occurred and the tornado was rated as an EF0.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336219, 336221, 336223, 336226, 336228, 336217, 336238, 336230, 336240, 336241, 336231, 336242, 336245, 336233, 336244, 336251, 336243, 336249, 336246, 336247, 336252, 336250.